Skip to main content.
Tuesday, January 15th, 2008

Melanoma Contact

With everything going on in my life, there is apparently still something that will make me drop everything else and respond.

Hi there. I just read your page on mpip.org. I hope you are still NED!!! That is encourging. My 34 year old sister was just diagnosed in Sept and has just started her shots at home of interferon. She had her 3rd one last night. So far, shes not doing to well. I dont know if it doesnt get better I dont think she will be able to continue. She has 2 young boys too. I dont see how people get through it!! Do you think it is worth it?

Here’s my response:

It’s worth it only if you think living is worth it.

Interferon sucks, big time. No one can say what side effects the patient will encounter, and the list of possibilities is very long. If your sister is just starting, the physical effects are huge – hot/cold flashes, not being able to sleep, then passing out from exhaustion. Those subside, but although I was told I might be able to continue to work on interferon, I ended up taking disability and not working for a year. I got into a cycle were I slept for about 4 hours, got up and was reasonably fine for another 4 hours, then needed to sleep again. It’s hard to work on that kind of schedule, but I was able to cook dinner every night and take care of my daughter’s needs. I traveled by air and went to my sister’s wedding on interferon.

The first month is really hard because you take the massive doses. My liver showed bad results and I ended up cutting back. After the first month, I went 3 shots a week instead of five and things got better. Surprisingly, I found giving myself the shots in the belly was easier than the legs, but maybe that’s because I had more flab there! Your sister will definitely get over any fear of needles, but there where times when I looked at the full syringe and loathed what I was about to do. But I knew that if I put it off, the hold/cold symptoms would come back.

I ended up with depression, and got myself on meds to help that. Then I had to fight the side effects of the meds. I really missed wanting to get laid every now and again! I lost about 60 pounds over the course of the treatment, from about 240 to 180. I don’t really care for it, but smoking pot gave me back some of my appetite.

The interferon really messed with my mind. Your sister will not be herself for a long time. Everyone around her will have to understand this and just try to be supportive. My family and friends’ support was crucial in getting through this.

I give the most credit to surviving this (yes, I am still NED after 7 1/2 years!) to my deep-rooted belief that I would beat the cancer. Your sister has to be encouraged to believe this to the depths of her soul.

Please give my cell phone number to your sister. I generally don’t answer from numbers that I don’t recognize, so leave a message and I will call back. She can call 24 hours a day as long as she can hang in there while I wake up. I’ll drop whatever I’m doing to help somebody else through this.

Get yourself some therapy when you need it. Interferon therapy is not only tough on the people who take it, but tough on the people who love them.

Best wishes,

Greg

I really hope her sister calls me. Anything I can do to help somebody else through this is worth it.

I’ve heard from a couple of melanoma patients over the years and done my best to try to encourage them while they get through the treatment. I’d love to be able to help more.

Posted by Greg in Melanoma

1 Comment »

This entry was posted on Tuesday, January 15th, 2008 at 20:30 PST and is filed under Melanoma. You can follow any responses to this entry through the comments RSS 2.0 feed. Both comments and pings are currently closed.

One Response to “Melanoma Contact”

  1. Sharon says:

    Hey Greg,

    I think my sister needs someone like you right about now. She has Hepatitis C and has been doing interferon shots since January. She has such horrible sores in her mouth and has tried every medication out there. She is thinking about quitting the treatments because the pain is so bad. She has los a tremendous amount of weight, she is pale, hair thinning, is very tired, and is suppose to go back to work in three weeks. I would love for her to talk to you and possibly you can hel her get through this. Thank you for your post.

    Sharon